Illinois, 2008

Dense Fog in Illinois, December 26, 2008

December 26, 2008 · NWS PAH · 14 events in 14 counties and zones

Dense fog blanketed much of southern Illinois as milder south winds blew over cold, frozen ground. Visibility was reduced to one-quarter mile or less.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Dense fog blanketed much of southern Illinois as milder south winds blew over cold, frozen ground. Visibility was reduced to one-quarter mile or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 26, 2:08 AM CST, 6 hours 22 minutes earlier.

Area forecast discussion, Dec 26, 2:08 AM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
208 AM CST FRI DEC 26 2008

.DISCUSSION...

LOW LEVEL MOISTURE WAS ON THE MOVE THIS WAY AS ADVERTISED...WITH
CLOUDS INVADING THE AREA FROM THE SOUTH. TEMPERATURES SEEMED TO
HAVE BOTTOMED OUT AROUND 03Z OR SO...AND HAVE STARTED TO SLOWLY
RISE...ALONG WITH THE DEWPOINTS. IN SOME LOCATIONS...WE HAVE SEEN
READINGS GO UP A DEGREE AN HOUR. SHOULD SEE SLOWLY RISING
TEMPERATURES/DEWPOINTS FOR THE REST OF THE MORNING HOURS. MID 60S
DEWPOINTS AND TEMPS SEEN ALONG THE GULF COAST STATES...AND AS
WINDS PICK UP OUT OF THE SOUTH/SOUTHEAST TODAY...WE SHOULD SEE A
HUGE INCREASE IN DEWPOINTS AND TEMPERATURES FROM SOUTH TO NORTH
THROUGHOUT THE DAY.

WILL MAINTAIN A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS
TODAY...AS A FRONT TO OUR SOUTH LIFTS NORTH AS A WARM FRONT
OVERNIGHT. WITH NO REAL FOCUS FOR ACTIVITY...SEE NO REASON TO
STRAY FROM LOW CHANCE POPS AT THIS POINT. MINOR IMPULSES MOVING
ALONG IN THE SOUTHWEST ALOFT COULD HELP TRIGGER ACTIVITY AS WELL.

TONIGHT...COLD FRONT WILL BE PUSHING OUT OF THE PLAINS TOWARD THE
AERA. MODELS HAVE FINALLY STABILIZED AND ARE IN BETTER AGREEMENT
AT LEAST EARLY ON...WITH THE PLACEMENT OF THE FRONT...AND THE
TREND IS TO SLOW THINGS DOWN. THE 00Z NAM AND GFS INDICATE THE
FRONT EXTENDING FROM WESTERN ILLINOIS INTO NORTHWEST MISSOURI AND
CENTRAL OKLAHOMA BY 12Z SATURDAY. BEST CHANCES TO SEE PRECIP IS
GOING TO BE IN OUR WESTERN/NORTHWESTERN COUNTIES...WITH BEST
CHANCES AFTER MIDNIGHT. WILL KEEP POPS LOWER ELSEWHERE WITH THE
FRONT STILL WELL TO OUR WEST.

THE FRONT SHOULD BE SLOWLY MOVING ACROSS OUR WESTERN COUNTIES
DURING THE DAY ON SATURDAY...WITH THE 00Z NAM STILL THE SLOWEST
MODEL. SO WILL KEEP CATEGORICAL POPS ON SATURDAY FOR AT LEAST THE
WESTERN HALF OF THE AREA. AS THE FRONT NEARS...THE PRESSURE
GRADIENT REALLY TIGHENS UP...AND WITH 60 TO 70 KTS AT 850MB...WE
COULD SEE SOME SERIOUS SOUTH WINDS DURING THE DAY...WITH WIND
ADVISORY A GOOD POSSIBILITY. WILL ALSO SEE SOME UNSEASONABLY WARM
TEMPERATURES ON SATURDAY...NEAR RECORD IN SOME AREAS. (PADUCAH 76
DEG SET IN 1942, EVANSVILLE 67 DEG SET IN 1982)

LOOKS LIKE MOST OF THE PRECIP WILL AFFECT THE VAST MAJORITY OF
OUR CWA BEHIND THE FRONT AND OCCUR ON SATURDAY EVENING. BOTH
MODELS INDICATING AT LEAST AN INCH OR MORE OF RAINFALL OVER THE
ENTIRE AREA. STILL DO NOT THINK WE ARE IN NEED OF A FLOOD WATCH
JUST YET...EXCEPT FOR POSSIBLY OUR WESTERN COUNTIES...WHICH WILL
HAVE A GREATER CHANCE OF SEEING THE HIGHEST RAINFALL TOTALS. HPC
SHOWS THE HIGHEST QPF JUST TO OUR WEST AND NORTHWEST ON SATURDAY.

ISOLD STRONG TO SVR POSSIBILITY STILL EXISTS...ALTHOUGH THE MODELS
NOW SHOW A NARROWING CORRIDOR OF WEAK INSTABILITY (LOW LEVEL MU CAPES
<500 J/KG) RIGHT WITH THE FRONT...THAT DWINDLES AS IT ENTERS INTO
OUR CWA. WOULD SEEM THAT THE BEST INSTABILITY...ALBEIT LOW...WILL
BE IN PARTS OF SOUTHEAST MISSOURI. STILL A SHARP FRONT WITH RATHER
IMPRESSIVE WIND FIELDS...WITH LOTS OF MOISTURE TO
UTILIZE...THEREFORE SPC HAS MAINTAINED THE SLIGHT RISK OVER THE
ENTIRE AREA.

CHANCES FOR PRECIP DIMINISH CONSIDERABLY AFTER MIDNIGHT
SATURDAY IN THE WEST...AND PRECIP SHOULD ONLY BE CONFINED TO PARTS OF
SOUTHWEST INDIANA AND WEST KENTUCKY. SUNDAY...HIGH PRESSURE BUILDS
BACK INTO THE REGION WITH A RETURN TO SEASONABLY COOL CONDITIONS.

A STRETCH OF UNEVENTFUL WEATHER IS EXPECTED NEXT WEEK. NORTHWEST
FLOW ALOFT ON MONDAY...WILL TRANSITION TO MORE ZONAL FOR TUESDAY
AND WEDNESDAY WILL RESULT IN GENERALLY DRY AND SEASONABLE
CONDITIONS.

&&

.AVIATION...
MASSIVE MOISTURE INCREASE UNDERWAY FROM SOUTHWEST TO
NORTHEAST ACROSS THE AREA. CEILINGS TO OUR SOUTHWEST OVER ARKANSAS
RANGE FROM MVFR NORTH TO LIFR SOUTH. MODEL GUIDANCE SUPPORTS
BRINGING THESE LOWERED CEILINGS NORTHEAST ACROSS THE ENTIRE AREA
OVERNIGHT AND EARLY FRIDAY. ONCE THE IFR/LIFR CEILINGS GET HERE
THEY WILL LIKELY LINGER THROUGH THE AFTERNOON AND EVENING.

AS FOR PRECIPITATION...MODEL SOUNDINGS THROUGHOUT THE REGION
INDICATE ONLY MINOR...SHALLOW INSTABILITY MAINLY FRIDAY MORNING. ANY
SHOWERS WILL HAVE LITTLE IMPACT ON VISIBILITIES SO WILL ONLY MENTION
VCSH. WIDESPREAD MVFR VISIBILITIES WILL LIKELY DEVELOP MIDDAY FRIDAY
...AS CEILINGS REACH THE IFR/LIFR LEVELS. MAY SEE SOME DRIZZLE AS
WELL. LITTLE CHANGE EXPECTED THROUGH THE AFTERNOON AND EVENING.

GUSTY SOUTH WINDS WILL DEVELOP THROUGHOUT THE AREA FRIDAY
MORNING...AND WILL LIKELY INCREASE THROUGH THE AFTERNOON AND
EVENING. SOME LOCATIONS...MAINLY OVER SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS...WILL SEE GUSTS POSSIBLY REACH 25KTS 18Z AND
BEYOND.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...CW
AVIATION...JAP
Hazardous weather outlook, Dec 26, 4:38 AM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
438 AM CST FRI DEC 26 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
438 AM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
HOWEVER...NO SEVERE THUNDERSTORMS ARE FORECAST AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS CONTINUE INTO SATURDAY AND SATURDAY
EVENING...AS A COLD FRONT ADVANCES TOWARD THE REGION. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE ENTIRE FORECAST AREA.
STRONG WIND FIELDS COUPLED WITH DEEP MOISTURE IN PLACE WILL SET
THE STAGE FOR THE POSSIBILITY OF SEVERE WEATHER. THE MAIN LIMITING
FACTOR WILL BE THE LACK OF DECENT INSTABILITY. THE MAIN HAZARDS
WILL BE DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN DUE TO
THE COPIOUS AMOUNTS OF MOISTURE THAT WILL BE STREAMING INTO OUR
REGION.

STRONG GRADIENT SOUTH WINDS WILL BE POSSIBLE FRIDAY NIGHT INTO
SATURDAY AS WELL...AHEAD OF THE APPROACHING COLD FRONT. WINDS OF
20 TO 30 MPH...WITH GUSTS OF 40 MPH WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SPOTTERS SHOULD
STAY TUNED TO THE FORECAST FOR SATURDAY...FOR UPDATES ON THE SEVERE
WEATHER POTENTIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
December 26, 8:30 AM CST to 11:30 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
December 26, 8:30 AM CST to 11:30 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
December 26, 8:30 AM CST to 11:30 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
December 26, 8:30 AM CST to 11:30 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Union

When
December 26, 8:30 AM CST to 11:30 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
December 26, 8:30 AM CST to 11:30 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
December 26, 9:30 AM CST to 12:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
December 26, 9:30 AM CST to 12:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
December 26, 9:30 AM CST to 12:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
December 26, 10:00 AM CST to 2:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
December 26, 10:00 AM CST to 2:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
December 26, 10:00 AM CST to 2:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
December 26, 10:00 AM CST to 2:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
December 26, 10:00 AM CST to 2:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140673, 140674, 140675, 140676, 140677, 140678, 140684, 140685, 140686, 140679, 140680, 140681, 140682, 140683.